recently Diagnosed

gizmobabe
gizmobabe Member Posts: 24
edited 31. Mar 2011, 15:33 in Living with Arthritis archive
I was diagnosed with inflammatory arthritis about 4 weeks ago (I am 30) and put on Sulfasalazine. This seems to be helping with the overall stiffness and my main areas affected are all on the left side knee, 1 finger, wrist and elbow.

It has been quite gradual over the last 4 years and I have been round the houses as far as hospital departments go. I even had surgery for trigger finger, which was one of 4 diagnoses I had.

Anyway I digress. My question is the Sulfasalazine seems to have caused my ears to start squealing, this only seemed to start when I went up to 4 tablets a day. Does this go away, or should I reduce my dose back to 3 a day and speak with my GP?

thanks

Comments

  • suzygirl
    suzygirl Member Posts: 2,005
    edited 30. Nov -1, 00:00
    Hi, that doesn't sound a very pleasant side effect. I would def get in touch with your gp. If you reduce back down to 3 a day and it disappears, you know it is the sulfa. I am sure someone else had this side effect from the med. I would imagine they will see this post and reply.
  • keith1971
    keith1971 Member Posts: 302
    edited 30. Nov -1, 00:00
    Hi there & welcome.

    I'm 3rd week into Sulfa myself, the first DMARD I've taken -- no ear squealing as yet.

    I know DreamDaisy who posts on here alot has tinnitus & blames it on the Sulfa.

    x
  • tjt6768
    tjt6768 Member Posts: 12,170
    edited 30. Nov -1, 00:00
    Just wanted to say welcome to the site, I am sure that there will be someone with far more knowledge than me (yep, not so difficult, lol) along soon to advise..

    :grin:
    e050.gifMe-Tony
    n035.gifRa-1996 -2013 RIP...
    k040.gif
    Cleo - 1996 to 2011. RIP
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    I blame my tinnitus on the sulph as I reckon it's the sulph that has caused it. It's a different sound to 'blocked with wax' noise which is a fairly frequent occurrence and, having had a history of ear trouble I have always treated my lugholes with respect.

    For me the tinnitus made its appearance after about six years of taking sulph, at a dose of six tablets per day. It is a rare-ish side effect and I would have thought unlikely to have cut in so quickly but then, as is repeatedly said on this forum, we are all so different in how we react to these things. Do not drop any doses without consulting your rheumatologist or GP (though I suspect the only one with any real input will be the rheumatologist). I only notice it at night, when the world is mostly asleep and therefore quiet, whereas I am wide awake and quiet. I wish you well. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • skezier
    skezier Member Posts: 12,150
    edited 30. Nov -1, 00:00
    H Gizmo,

    Welcome from me as well and sorry you have had the diagnosis. Its hard in the beginning and I hope your ok with it all?

    It can be a known side effect and certainly for me the sulfa side effects started quite quickly.

    i would contact your gp or better still the rumo nurse or rumo and get a bit f advice. It might be you need to say on a lower does a bit longer or it might be you need to have a different modifier.

    Does it self right... depends some of my side effects n the sulfa did and some just got worse and worse till i was so glad to get off it. Fingers crossed its temporary thing. Nice to meet you. Cris x
  • gizmobabe
    gizmobabe Member Posts: 24
    edited 30. Nov -1, 00:00
    Thanks guys. I have been lurking on here for a couple of weeks now, and it seems to be a really supportive forum and most people seem to be quite positive despite their conditions.

    the squealing definititely seems worse at night, I have my first set ofo blood tests next week so I will mention it then.

    I am fine now, and coming to terms with it, but the 1st weeks I was devastated, I was constantly in tears and terrified myself with too much interntet research. I don't think it helped that I had been signed off sick for 5 weeks. ( first time I had ever been off that long, and it will not be happening again lol). My fiance has been amazing, I think I am now coming to terms with it, and things could be a lot worse, a friend had motor nerurons disease for years before he died, so i use that to put things into perpesctive.

    Thanks again
    x
  • tjt6768
    tjt6768 Member Posts: 12,170
    edited 30. Nov -1, 00:00
    You will get used to adjusting things to work around you hun..
    I hope that the meds help to keep things at bay as long as possible for you..
    It is good to hear that you have great support, it is such a big help..
    I'm on different meds so can't comment on the side effects, just hope that some solution will be found..

    This place has been a Godsend for a lot of us... I'm really glad that I found it when I did. Excellent for advice, support and definitely good for a laugh over on the chit chat section...

    Be well, hope you have a good day today :grin:
    e050.gifMe-Tony
    n035.gifRa-1996 -2013 RIP...
    k040.gif
    Cleo - 1996 to 2011. RIP
  • julie47
    julie47 Member Posts: 6,142
    edited 30. Nov -1, 00:00
    Hello from me and welcome to the forum.
    I think i would get in touch with your gp before reducing the med as taking four seems to be keeping your stiffness under control.

    I hope you get sorted soon.
    take care
    juliepf x
  • frogmorton
    frogmorton Member Posts: 26,740
    edited 30. Nov -1, 00:00
    Hi Gizmobabe

    Good to meet you and sorry about your diagnosis :sad: Glad you found us though....very helpful and so supportive this site. I bawled day and night for at least a week so l get it :oops:

    Looks like it is connected if dropping to three tabs stops it....l would definitely get it checked out.

    Love

    Toni xx
    Love

    Toni xxx
  • constable
    constable Member Posts: 2,115
    edited 30. Nov -1, 00:00
    Hi there,

    Just wanted to say that you have found a really good source of friends to help you through this. This group of people are so wonderful and will always be there for you, that includes me of course. Sorry about your diagnosis but you will get a load of advice and understanding from all here. Even if it's just to unload, we're here for you.

    Hope you get this ear business sorted out very soon and keep in touch with us all.

    Karen :smile: xx
    Karen xx
  • speedalong
    speedalong Member Posts: 3,347
    edited 30. Nov -1, 00:00
    Hi Gizmobabe,

    I don't have the same arthritis as you so I use different meds.

    Just wanted to say welcome.

    Speedy
    I have had OA since mid twenties. It affects my hips and knees. I had a THR on the left aged 30 and now have a resurface-replacement on the right - done May 2010.
  • rugbygirl
    rugbygirl Member Posts: 691
    edited 30. Nov -1, 00:00
    Hello from me too Gizmo

    I hope the ear ringing settles down for you soon.

    Its not nice being in pain or stiff so it is good that you have found the forum.

    As others have said speak to your GP or Rumo before doing anything re meds they will know what is best for you and help you understand.

    I have only recently been diagnosed myself with OA so I can sympathise with your feelings and of course the surfing of the internet finding out things that arent always true or the very worst case senario.

    I, like you, am glad I found this forum and got the supportive advice and friends who actually understand.

    I hope you find this forum as much of a benefit as I do
    Jakib0644.gif